My 17 month old DD was diagnosed with strep throat on Friday (I know it is extremely rare for her age, but she had a positive test). Anyway, she is taking Augmentin and has diarrhea. It is not really that bad, but it has made her bottom so raw. I feel terrible for her. She is basically blistered and screams when I go to change her. I am using Butt Cream and Desitin, but they don't seem to be helping much. Is there something else that might help more? Any suggestions would be great, I feel so bad for her!
Penaten Cream can help, as can Vaseline. You also you might want to consider just wiping with a warm cloth (instead of wipes) and leaving her diaper off (if you can) as much as possible and letting her air out. The best time for this would be during a nap and you can put a towel over a plastic pad and just let her sleep on top of the towel and cover her with a blanket that you can wash after each nap (because she will probably pee on it!). Is her rash as a result of her medicine? Antibiotics can cause a bad rash. If she gets really blistered, the doc can also get you a prescription for a medicated cream which can do a bit of a better job.
I would try treating with a yeast cream like Nystatin or an OTC like Lotrimin. Change to Huggies Supreme or Kroger brand diapers (no perfumes or dyes) and rather than using wipes use a baking soda/water mix in your peri bottle to rinse her bottom after diaper changes. Let her go naked when possible to air out.
My suspicion is that one or two treatments with the yeast cream and the change in diapering and her bottom will improve dramatically. If not, definitely get her in to the doctor.
When I had Brayden he was pooping 16 diapers a day, and he had a "bloody" diaper rash. He was breastfed and had jaundice, which they thought could have been the culprit, he was only a week old :o(. They also suggested that he could be allergic to his diapers (pampers). His doctor told me to go the the pharmacy and buy any brand (CVS was our choice) "antacid liquid" and "original skin ointment" and mix equal parts together to make a liquidy paste and use that in place of all other diaper rash ointments. That worked like a charm! No more diaper rashes ever!
In addition, see if you can get her to eat a little yogurt (to put back the intestinal bacteria destroyed by the antibiotic). That helps our DD along with the Lotrimin ointment. If she won't eat it directly, we would mix it in with some milk. Our first DD only drank choc milk, so I got the choc whips yogurt to add to it.
My son gets the same when taking antibiotics, so sore I cannot even touch him without him screaming, I have to sit him in a tub of water to clean him rather than using wipes or cloths but Andi's idea with the peri bottle sounds a good one. We basically leave his diaper off as much as possible and throw down some old sheets or towels to protect the floor. If he does have to wear a diaper I put one on a size too big so that it is not directly on his skin, a thick layer of a zinc based diaper cream and no other clothes on the top (again to keep the diaper off the skin). An chloromatisole (spelling) cream like Vagisil or Canesten helps if applied thinly several times a day. A probiotic yoghurt or childrens acidopholus wiil help restore the balance of good bacteria in the intestine too.
A nurse friend of ours told us to use a diaper cream called "Triple Paste". We buy ours at Walgreens (they have the bigger jar), but other stores have 2 oz tubes of it. The only problem with it is-it is very expensive. We got a jar of it and it cost $30.00. We have been using it because our baby had a really bad diaper rash-bleeding and raw-from antibiotics. It worked thankfully.
Some pharmacies will also whip up a superduper triple diaper cream if you ask them. Also just be sure your dd's tush is very DRY before putting on any cream, otherwise it will lock the moisture next to the skin and get worse.
Oh, my gosh, listen, I always use this Mexican cream called "Synalar" that takes away rashes on the first application. Is there some kind of swapmeet or pharmacy or Mexican store by your house? It's more expensive here and I usually buy it when I take a trip down to Tijuana, but it's sooooooooooo good! Has worked wonders on every baby of our family!
You have received so much good advise... my 2 cents... when DD had it as bad as your DD nothing worked until a nurse gave me Zinc Ointment (very cheap). Within one night I saw a huge difference. I was also told to mix some probiotics in with her bottle when she was on Augmentin. Good luck.
I only used the zinc ointment called Mustela. It's more expensive than other "butt creams" but it makes the rash go away almost immediatly AND it prevents new ones from appearing... it's a French product that has been around for over 20 years in Europe but it's only sold in exclusive stores in the USA, like Nordstrom's... you can also get it online. I used it on my son from birth til well past his 2nd birthday.
Just in case anyone is wondering, I found a wonder remedy. My doctor recommended an anti-fungal cream like Lotrimin or Lamisil. A friend said her doc said to mix Mylanta and the cream together and make a paste. I tried it last night and her bottom looked amazingly better this morning. I am so excited to have found something that really works. The other good thing is that she doesn't scream when it is applied. I think it feels soothing.
Try getting mylanta liquid and aquaphor and mixing them up then put it on the rash. The aquaphor helps protect it from poop and pee sticking to it and the mylanta will keep it from burning the rash thats already there. Its the only thing that helped my son when on antibiotics.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.